High Wind, Southern Wasatch Front
- When
- May 22, 5:30 PM MST
- Where
- Southern Wasatch Front forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
The Point of the Mountain sensor recorded a maximum wind gust of 61 mph.
A primarily dry but windy storm system moved through Utah on May 22 and 23, with isolated sites in northern Utah recording severe winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SLC wrote it up.
A primarily dry but windy storm system moved through Utah on May 22 and 23, with isolated sites in northern Utah recording severe winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 22, 3:12 PM MST, 2 hours 18 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE SALT LAKE CITY UT 412 PM MDT WED MAY 22 2013 .SYNOPSIS...A LOW PRESSURE SYSTEM WILL REMAIN OVER THE PACIFIC NORTHWEST THROUGH THIS WEEK...KEEPING MOST OF UTAH AND SOUTHWEST WYOMING IN A DRY SOUTHWEST FLOW. SEVERAL WEAK COLD FRONTS WILL ENTER NORTHWEST UTAH THROUGH THE END OF THE WEEK BUT WILL TEND TO DISSIPATE BEFORE REACHING CENTRAL UTAH. && .DISCUSSION...A LARGE AND SOMEWHAT STATIONARY UPPER LEVEL LOW IS CURRENTLY NEAR THE PACIFIC NORTHWEST COAST THIS AFTERNOON. A DISTURBANCE ROTATING OFF THIS LOW WILL CONTINUE TO PUSH A COLD FRONT THROUGH NORTHERN UTAH THIS AFTERNOON. THIS FRONT IS EXPECTED TO STALL IN CENTRAL UTAH LATER THIS EVENING. THE BOUNDARY IS THEN EXPECTED TO SLOWLY DIMINISH BEFORE LIFTING NORTH AHEAD OF ANOTHER DISTURBANCE THURSDAY. A FEW SHOWERS HAVE DEVELOPED ALONG THE BOUNDARY THIS AFTERNOON. A THUNDERSTORM OR TWO IS POSSIBLE...MAINLY OVER THE HIGHER TERRAIN OF NORTHERN UTAH. ANY THREAT WILL QUICKLY END AFTER SUNSET. GUSTY SOUTH WINDS HAVE ALSO DEVELOPED ACROSS SOUTHERN UTAH THIS AFTERNOON...WITH A FEW GUSTS OVER 50 MPH. WINDS WILL CONTINUE TO BE GUSTY IN THIS AREA INTO THE EVENING BUT SHOULD DIMINISH AFTER SUNSET. GIVEN THE LIMITED DURATION OF THE WIND GUSTS OVER 45 MPH...DECIDED NOT TO ISSUE A WIND ADVISORY. TRAVELERS IN THIS AREA SHOULD BE PREPARED FOR STRONG CROSSWINDS ON PRIMARILY EAST-WEST RUNNING ROUTES IN THIS AREA. WITH A COOLER AIRMASS OVER NORTHERN UTAH TOMORROW...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER THAN TODAYS READINGS...WHICH WERE CLOSE TO RECORD LEVELS IN SALT LAKE CITY. ANOTHER DISTURBANCE WILL BRING A MAINLY DRY COLD FRONT THROUGH THE AREA THURSDAY AFTERNOON. THIS FRONT WILL LIKELY STALL ONCE AGAIN ACROSS NORTHERN UTAH BEFORE DIMINISHING. THE PERSISTENT TROUGH NEAR THE PACIFIC NORTHWEST COAST IS FORECAST TO RETROGRADE WESTWARD FRIDAY INTO SATURDAY. DEPENDING ON HOW FAR WEST THIS TROUGH MOVES DETERMINES THE EXTENT OF THE WARMUP FOR UTAH THIS WEEKEND INTO EARLY NEXT WEEK. FAVORED THE SLIGHTLY WARMER EC SOLUTION AND NUDGED TEMPERATURES UP A BIT IN THE EXTENDED. REGARDLESS...IT LOOKS TO BE QUITE DRY ACROSS THE CWA FOR THE NEXT SEVEN DAYS...PARTICULARLY ACROSS CENTRAL AND SOUTHERN UTAH. && .AVIATION...VFR CONDITIONS AND NORTHWESTERLY WINDS SHOULD PERSIST AT THE SLC TERMINAL THROUGH THE OVERNIGHT HOURS. THERE IS ONLY A 10 PERCENT CHANCE OF SHOWERS IMPACTING THE TERMINAL BETWEEN 23Z AND 03Z...WITH GUSTY WINDS BEING THE MOST LIKELY IMPACT. THERE IS ALSO A 30 PERCENT CHANCE THAT NORTHWESTERLY WINDS WILL INCREASE TO GREATER THAN 30 MPH BETWEEN 22Z AND 03Z. && .FIRE WEATHER...STRONG SOUTHERLY WINDS CONTINUE AHEAD OF A COLD FRONT MOVING EAST THROUGH NORTHERN UTAH THIS AFTERNOON. ALONG THE FRONT ISOLATED CONVECTION HAS FORMED...THOUGH GENERALLY OUTSIDE THE FIRE DISTRICTS OVER NORTHEAST NEVADA AND SOUTHEAST IDAHO. COULD SEE ONE OR TWO SHOWERS/THUNDERSTORMS POP UP OVER THE HIGHER TERRAIN OF NORTHWEST UTAH EARLY THIS EVENING. THE UPPER LOW CURRENTLY OVER THE PACIFIC NORTHWEST WILL REMAIN IN THAT GENERAL AREA THROUGH THE UPCOMING WEEKEND. A PERSISTENT SOUTH TO SOUTHWEST FLOW ALOFT WILL CONTINUE TO GENERATE BREEZY...WARM AND DRY CONDITIONS ACROSS SOUTHERN...CENTRAL AND EASTERN UTAH THROUGH THE FORECAST PERIOD. NOT PLANNING ON ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME...THOUGH FUELS MAY REACH CRITICAL LEVELS BY LATE IN THE WEEK OR EARLY IN THE WEEKEND. NORTHERN UTAH WILL BE PRONE TO WEAK SYSTEMS EJECTING OUT OF THE MAIN LOW PRESSURE CLIPPING THE NORTHWEST QUARTER OF THE STATE. PRECIPITATION IS NOT EXPECTED TO GENERATE WETTING RAINS...THOUGH THE ASSOCIATED SURFACE FRONTS WILL SHAVE A FEW DEGREES OFF TEMPERATURES IN THEIR WAKE. MOISTURE LOOKS TO BE SOMEWHAT LIMITED THROUGH THE PERIOD...SO THE THREAT FOR SIGNIFICANT RAINFALL IS MINIMAL AT THIS TIME. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && KRUSE/SCHOENING/CONGER FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1023 AM MDT WED MAY 22 2013 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 1023 AM MDT WED MAY 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHERLY WINDS WILL DEVELOP THIS AFTERNOON ACROSS PORTIONS OF SOUTHERN AND CENTRAL UTAH. HIGH PROFILE VEHICLES AND OTHERS TRAVELING ACROSS THESE AREAS SHOULD BE PREPARED FOR STRONG CROSSWINDS THIS AFTERNOON AND EVENING. FLOWS IN THE RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE TO BE VERY SWIFT AND COLD. WHILE FLOODING IS NOT ANTICIPATED... THESE WATERWAYS ARE VERY DANGEROUS. PLEASE BE AWARE OF THE DANGEROUS CONDITIONS IF YOU ARE VENTURING OUT NEAR ANY RIVER OR STREAM FED BY SPRING SNOWMELT RUNOFF. PLEASE MONITOR YOUR CHILDREN IF THEY VENTURE NEAR STREAMS AND RIVERS THIS SPRING. EVERY YEAR MANY CHILDREN FALL INTO SWOLLEN RIVERS AND STREAMS...AND SOME HAVE DROWNED IN THESE VERY COLD AND SWIFT WATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY RIVERS AND STREAMS ACROSS THE REGION WILL CONTINUE TO BE VERY SWIFT AND COLD. EXTREME CAUTION SHOULD BE USED NEAR THESE WATERWAYS...AND CHILDREN AND PETS SHOULD BE CLOSELY MONITORED. GUSTY DAYTIME SOUTHWEST WINDS ARE LIKELY ACROSS MAINLY SOUTHERN AND EASTERN PORTIONS OF THE AREA THROUGH THIS WEEKEND. THESE WINDS WHEN COMBINED WITH THE DRY AIR MASS WILL TEND TO ACCELERATE DRYING OF THE FINE FUELS AND COULD LEAD TO HAZARDOUS FIRE WEATHER CONDITIONS ACROSS SOUTHERN UTAH WHERE FUELS ARE NEARING CRITICALLY DRY LEVELS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
2 high wind. Local standard time, as filed.
The Point of the Mountain sensor recorded a maximum wind gust of 61 mph.
The Chepeta RAWS recorded several hours of strong wind gusts, with a peak gust of 84 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456666, 456665.